Commun. Comput. Phys., 6 (2009), pp. 826-847.

A Stochastic Collocation Approach to Bayesian Inference in Inverse Problems

Youssef Marzouk 1*, Dongbin Xiu 2

1 Department of Aeronautics and Astronautics, Massachusetts Institute of Technology, Cambridge, MA 02139, USA.
2 Department of Mathematics, Purdue University, West Lafayette, IN 47907, USA.

Received 27 August 2008; Accepted (in revised version) 18 February 2009
Available online 12 March 2009


We present an efficient numerical strategy for the Bayesian solution of inverse problems. Stochastic collocation methods, based on generalized polynomial chaos (gPC), are used to construct a polynomial approximation of the forward solution over the support of the prior distribution. This approximation then defines a surrogate posterior probability density that can be evaluated repeatedly at minimal computational cost. The ability to simulate a large number of samples from the posterior distribution results in very accurate estimates of the inverse solution and its associated uncertainty. Combined with high accuracy of the gPC-based forward solver, the new algorithm can provide great efficiency in practical applications. A rigorous error analysis of the algorithm is conducted, where we establish convergence of the approximate posterior to the true posterior and obtain an estimate of the convergence rate. It is proved that fast (exponential) convergence of the gPC forward solution yields similarly fast (exponential) convergence of the posterior. The numerical strategy and the predicted convergence rates are then demonstrated on nonlinear inverse problems of varying smoothness and dimension.

AMS subject classifications: 41A10, 60H35, 65C30, 65C50

Notice: Undefined variable: pac in /var/www/html/issue/abstract/readabs.php on line 164
Key words: Inverse problems, Bayesian inference, stochastic collocation, generalized polynomial chaos, uncertainty quantification.

*Corresponding author.
Email: (Y. Marzouk), (D. Xiu)

The Global Science Journal